[Hypersexuality during use of levodopa]

Ned Tijdschr Geneeskd. 2002 Nov 2;146(44):2095-8.
[Article in Dutch]

Abstract

A 71-year-old single male who was being treated for Parkinson's disease with levodopa, had several episodes of hypersexual behaviour. Home care was terminated for this reason. Family members in particular had problems with his behaviour. It transpired that he was taking more levodopa than prescribed. After explaining the side-effect to the patient and after a special medication box was purchased which could be filled by the family, the patient's hypersexuality disappeared without deterioration of Parkinson's disease. Hypersexuality is a known, though not frequently recognised side-effect of dopaminergic anti-Parkinson therapy, especially levodopa. This side-effect is not life-threatening, but can have an enormous impact on the quality of life of the patient, his or her partner and environment. The mechanism is probably related to the pharmacological action of dopamine.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Aged
  • Antiparkinson Agents / adverse effects*
  • Antiparkinson Agents / therapeutic use
  • Dopamine Agents / adverse effects*
  • Dopamine Agents / therapeutic use
  • Drug Overdose
  • Humans
  • Levodopa / adverse effects*
  • Levodopa / therapeutic use
  • Male
  • Parkinson Disease / drug therapy*
  • Sexual Dysfunction, Physiological / chemically induced*

Substances

  • Antiparkinson Agents
  • Dopamine Agents
  • Levodopa